Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Death by Choking?

Mar 30, 2016

Hello Doctor--I'm a long-term HIV+ survivor, 38 years this year, and from the start of the Pandemic, through long years of prophylactic treatments and possibly using most of the anti-HIV meds ever marketed, my body has been subjected to more slings and arrows than St. Sebastian. For several years my cocktail was Truvada and Isentress, which was working surprisingly well until it stopped. My T's began to fall and lab tests showed I'd became immune. So after lots of research by my doctor (I'm running out of options) he finally put me on the Norvir cocktail (Norvir, Intelence, Tivicay and Prezista). Within a few weeks I experienced a dramatic surge in happy T-4s and felt my strength returning. So what's to complain about? Well, for one it's those football-size Intelence monsters. I'm supposed to swallow one twice a day. I've tried contorting my physical self into virtually every position the human body is capable of assuming. Nothing has worked. The doctor convinced me to break the pills in half before ingesting, but breaking them releases the full acrid, dying-of-nerve-gas flavor, and the edges make the medicine as impossible to get down as before. Every single time I attempt to consume one, I feel frantic. I'm strongly considering skipping the Intelence and just relying on my Slavic ancestry to keep me hanging around. Have you found this to be a common complaint? If so, what was/is your advice. The inner power that drives me to keep taking them is rapidly weakening. Seriously doctor, what can I do, especially since my routine is to take my meds each morning, then go back to sleep for a couple more hours?

Response from Dr. Young

Hello and thanks for your creatively written post.

I've not previously heard about difficulty in swallowing Intelence (etravirine), but large pill size can be a bother for sure.

I have a couple of suggestions- first, some of my patients have had success in swallowing "bitter" pills by taking them with Nutella or peanut butter. Alternatively, consider asking your care provider for the smaller pediatric doses of Intelence- the adult dose is a 200 mg pill, but smaller 100 and 25 mg pills are available for kids, and by simply taking a few more pills, you may be able to avoid the single large monster.

What I would not recommend is only taking part of your prescribed treatment- this risks additional drug resistance, treatment failure, and monsters far scarier than Intelence.

I hope that's helpful. BY



Previous
Do I need PEP if I'm already on PrEP?
Next
Did I develop resistance?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement